Hail, Morgan
- When
- May 5, 6:18 PM CST to 6:21 PM CST
- Where
- Morgan County, 0.89 mi SW of Trinity
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 34.610, -87.090
Hail up to quarter size was reported in Trinity.
Isolated strong thunderstorms producing hail up to the size of quarters developed during the early evening hours in north central Alabama.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
Isolated strong thunderstorms producing hail up to the size of quarters developed during the early evening hours in north central Alabama.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 5, 5:27 PM CST, 51 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 627 PM CDT SAT MAY 5 2012 .UPDATE... FOR 00Z TAFS && .SHORT TERM...THROUGH SUNDAY NIGHT... /ISSUED 350 PM CDT SAT MAY 5 2012/ AN INTERESTING EARLY MAY AFTN CONTINUES ACROSS THE TN VALLEY. REMNANTS OF AN MCS AND ASSOCIATED OUTFLOW BOUNDARY PUSHED ACROSS THE ERN HALF OF THE CWFA EARLY THIS MORNING...THEN GRADUALLY S AND W. SINCE THAT TIME...THERE HAS BEEN VERY LITTLE CONVECTIVE DEVELOPMENT NE OF THE REMNANT OUTFLOW...AND NOT EVEN MUCH ALONG THE OUTFLOW ITSELF. ALL THIS IS OCCURRING DESPITE TEMPS IN THE MID/UPPER 80S AND DEWPOINTS RECOVERING BACK INTO THE UPPER 60S...BUT MORE IMPORTANTLY MODEL SOUNDINGS SUGGEST WEAK CAPPING AROUND 800MB. IT IS WORTH NOTING THAT A BAND OF ENHANCED CU EXTENDS FROM NW TN INTO THE SRN CUMBERLAND PLATEAU...AND THIS CORRESPONDS TO WEAK SFC CONVERGENCE AND A DEWPT GRADIENT. THE 12Z LOCAL WRF-ARW SUGGESTED THAT IT MAY TAKE UNTIL 20-21Z FOR STORMS TO REALLY GET FIRING /THOUGH IT DID NOT INITIALIZE WITH THE MORNING MCS/...LIKELY DUE TO THE CAP NOTED ABOVE. SO IT SEEMS UNWISE TO COMPLETELY ELIMINATE RAIN CHANCES TONIGHT EVEN THOUGH LITTLE HAS FORMED YET THIS AFTN. A WEAK SHORTWAVE TRAPPED UNDERNEATH THE BUILDING RIDGE OVER THE OHIO VALLEY WOULD ALSO SUPPORT KEEPING POPS IN THROUGH AT LEAST THIS EVENING. THAT WEAK FORCING WILL REMAIN IN PLACE THRU TOMORROW AS WELL...THE UNSEASONABLE HEAT AND HUMIDITY IS NOT GOING ANYWHERE...AND MODEL SOUNDINGS LACK THE CAP THAT HAS BEEN IN PLACE TODAY. SO OVERALL CONDITIONS APPEAR MORE FAVORABLE FOR CONVECTION TMRW...AND MUCH LIKE TODAY'S ORIGINAL FCST...MODEST MID- LVL DRYING COMBINED WITH STEEP LOW-LVL LAPSE RATES MAY CREATE A THREAT FOR WET MICROBURSTS. WILL KEEP POPS SUNDAY NIGHT AS WELL WITH THE RIDGE BEGINNING TO BREAK DOWN FROM THE NORTH. VERY MILD IF NOT DOWNRIGHT MUGGY CONDITIONS WILL CONTINUE TONIGHT AND TMRW NIGHT... WHILE HIGHS TMRW WILL CONTINUE TO FLIRT WITH THE 90 DEGREE MARK. .LONG TERM...MONDAY THROUGH WEDNESDAY... A BREAK FROM THE EARLY HEAT IS IN SIGHT. THE INITIAL SHORTWAVE WILL HELP BREAK DOWN THE RIDGE EARLY MONDAY...WHILE A DEEPER TROUGH OVER THE UPPER MIDWEST AND GREAT LAKES WILL REALLY CHANGE THE PATTERN /AT LEAST FOR A FEW DAYS/. STRONG-MARGINALLY SEVERE STORMS ARE PSBL AHEAD OF THE FRONT MONDAY AFTN/EVENING IN LIGHT OF STEEP LAPSE RATES AND VERY UNSTABLE CONDITIONS. THERE IS A NARROW WINDOW WHERE SOME VERY MODEST SHEAR COINCIDES WITH THE INSTABILITY LATE MONDAY AFTN AND AGAIN EARLY TUESDAY MORNING...BUT SHEAR IS LACKING FOR THE MOST PART. THE FRONT IS EXPECTED TO COME THROUGH BY TUESDAY AFTN...WITH REASONABLY GOOD AGREEMENT ON THE TIMING AND STRENGTH OF THE COLD AIR. MORE SHOWERS AND STORMS ARE EXPECTED ALONG THE FRONT...AND WHILE CONDITIONS ARE LESS FAVORABLE FOR STRONG-SEVERE STORMS...A FEW CANNOT BE RULED OUT. CONDITIONS MAY BE SLOW TO DRY OUT OR CLEAR UP JUST BEHIND THE FRONT AS THE PRIMARY TROUGH AXIS SWINGS THROUGH...SO LOW RAIN CHANCES WILL LINGER INTO WEDNESDAY. THE REST OF THE WEEK WILL BE DRY AND FINALLY SEASONABLE AGAIN WITH HIGHS FALLING BACK TO THE UPPER 70S/NEAR 80... AND LOWS ONLY IN THE LOW/MID 50S. THE RESPITE WILL BE SHORT LIVED AS A RAGGED CUTOFF LOW MOVES ACROSS THE SOUTHERN PLAINS LATE FRIDAY/SATURDAY. RAIN CHANCES WILL RETURN BY FRIDAY NIGHT. WHILE THERE IS GOOD MODEL/ENSEMBLE AGREEMENT NOW... CUTOFF LOWS ROUTINELY PRESENT PROBLEMS IN THE EXTENDED...AND WOULD EXPECT THIS TIME FRAME TO REMAIN IN FLUX FOR SEVERAL FCSTS TO COME. && .LONG TERM...MONDAY THROUGH WEDNESDAY... A BREAK FROM THE EARLY HEAT IS IN SIGHT. THE INITIAL SHORTWAVE WILL HELP BREAK DOWN THE RIDGE EARLY MONDAY...WHILE A DEEPER TROUGH OVER THE UPPER MIDWEST AND GREAT LAKES WILL REALLY CHANGE THE PATTERN /AT LEAST FOR A FEW DAYS/. STRONG-MARGINALLY SEVERE STORMS ARE PSBL AHEAD OF THE FRONT MONDAY AFTN/EVENING IN LIGHT OF STEEP LAPSE RATES AND VERY UNSTABLE CONDITIONS. THERE IS A NARROW WINDOW WHERE SOME VERY MODEST SHEAR COINCIDES WITH THE INSTABILITY LATE MONDAY AFTN AND AGAIN EARLY TUESDAY MORNING...BUT SHEAR IS LACKING FOR THE MOST PART. THE FRONT IS EXPECTED TO COME THROUGH BY TUESDAY AFTN...WITH REASONABLY GOOD AGREEMENT ON THE TIMING AND STRENGTH OF THE COLD AIR. MORE SHOWERS AND STORMS ARE EXPECTED ALONG THE FRONT...AND WHILE CONDITIONS ARE LESS FAVORABLE FOR STRONG-SEVERE STORMS...A FEW CANNOT BE RULED OUT. CONDITIONS MAY BE SLOW TO DRY OUT OR CLEAR UP JUST BEHIND THE FRONT AS THE PRIMARY TROUGH AXIS SWINGS THROUGH...SO LOW RAIN CHANCES WILL LINGER INTO WEDNESDAY. THE REST OF THE WEEK WILL BE DRY AND FINALLY SEASONABLE AGAIN WITH HIGHS FALLING BACK TO THE UPPER 70S/NEAR 80... AND LOWS ONLY IN THE LOW/MID 50S. THE RESPITE WILL BE SHORT LIVED AS A RAGGED CUTOFF LOW MOVES ACROSS THE SOUTHERN PLAINS LATE FRIDAY/SATURDAY. RAIN CHANCES WILL RETURN BY FRIDAY NIGHT. WHILE THERE IS GOOD MODEL/ENSEMBLE AGREEMENT NOW... CUTOFF LOWS ROUTINELY PRESENT PROBLEMS IN THE EXTENDED...AND WOULD && .AVIATION... FOR 00Z TAFS... VCTS WILL REMAIN IN THE TAF FORECAST FROM 00Z TO 03Z FOR ISOLATED -TSRA THAT ARE DEVELOPING. VFR CONDITIONS ARE EXPECTED TO PREVAIL ACROSS N AL/S MIDDLE TN UNTIL 08-09Z WHEN FOG FORMATION DROPS VIS TO MVFR AT BOTH TERMINALS. ADDITIONAL DROPS BELOW AIRPORT ALT MINIMUMS ARE POSSIBLE. VFR CONDITIONS SHOULD THEN PREVAIL AFTER 14Z UNTIL 18Z WITH THE POSSIBILITY OF -TSRA AS A MCS APPROACHES FROM THE NORTH. SL.77 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 109 PM CDT SAT MAY 5 2012 ALZ001>010-016-TNZ076-096-097-061030- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 109 PM CDT SAT MAY 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... THERE IS A CHANCE FOR THUNDERSTORMS INTO THE EVENING ACROSS THE TENNESSEE VALLEY. THE MOST FAVORED AREAS WILL BE NEAR AND SOUTH OF AN OUTFLOW BOUNDARY...EXTENDING FROM THE QUAD CITIES TO CULLMAN. A FEW OF THE STORMS THAT FORM ALONG AND SOUTH OF THIS BOUNDARY COULD BECOME STRONG TO SEVERE...WITH THE MAIN THREAT STRONG WIND GUSTS...HAIL...LOCALLY HEAVY RAINFALL...AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... THERE IS ANOTHER CHANCE OF THUNDERSTORMS ON SUNDAY...AGAIN MAINLY DURING THE AFTERNOON AND EVENING. A FEW STORMS MAY BE STRONG TO SEVERE WITH DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND LARGE HAIL. A COLD FRONT WILL BEGIN TO AFFECT THE AREA BY MONDAY AND TUESDAY WITH A CONTINUING CHANCE OF SHOWERS AND THUNDERSTORMS. SOME STORMS COULD HAVE STRONG WIND GUSTS...HAIL AND LOCALLY HEAVY RAIN. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS POSSIBLE THIS AFTERNOON AND EVENING. RSB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
615 PM CDT SAT MAY 5 2012
ALZ004-052345-
LAWRENCE-
615 PM CDT SAT MAY 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEAST LAWRENCE COUNTY UNTIL
645 PM CDT...
AT 614 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SPEAKE...MOVING SOUTHEAST AT 10 MPH.
PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
SPEAKE.
EASTERN PORTIONS OF BANKHEAD NATIONAL FOREST.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
&&
LAT...LON 3446 8728 3453 8719 3442 8710 3442 8711
3430 8711 3430 8723
TIME...MOT...LOC 2314Z 329DEG 10KT 3444 8721
KULASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
619 PM CDT SAT MAY 5 2012
ALZ007-052345-
MORGAN-
619 PM CDT SAT MAY 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWEST MORGAN COUNTY UNTIL
645 PM CDT...
AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TRINITY...OR 5 MILES WEST OF DECATUR...
MOVING SOUTHEAST AT 5 MPH.
PENNY SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
DECATUR...BASHAM.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY. SUDDEN AND PERHAPS
FREQUENT LIGHTNING WILL OCCUR WITH THIS STORM. GO TO ENCLOSED
INDOOR SHELTER IMMEDIATELY TO AVOID YOUR RISK.
&&
LAT...LON 3461 8711 3467 8710 3455 8685 3447 8694
3447 8710
TIME...MOT...LOC 2318Z 321DEG 5KT 3460 8707
KULASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 635 PM CDT SAT MAY 5 2012 ALZ004-007-060000- LAWRENCE-MORGAN- 635 PM CDT SAT MAY 5 2012 ...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE AND MORGAN COUNTIES UNTIL 700 PM CDT... AT 635 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SPEAKE...OR 9 MILES EAST OF MOULTON...MOVING EAST AT 10 MPH. PENNY SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... DANVILLE. NEEL. MASSEY. SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3451 8698 3436 8698 3440 8719 3451 8716 TIME...MOT...LOC 2335Z 273DEG 9KT 3446 8713 KULA
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
701 PM CDT SAT MAY 5 2012
TNZ076-096-060030-
LINCOLN-MOORE-
701 PM CDT SAT MAY 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN AND MOORE COUNTIES UNTIL
730 PM CDT...
AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BOONEVILLE...OR 7 MILES WEST OF LYNCHBURG...
MOVING SOUTHEAST AT 10 MPH.
PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
BOONEVILLE...MIMOSA.
MIMOSA.
MULBERRY.
LOIS...MARBLE HILL.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3533 8645 3533 8644 3523 8631 3517 8631
3515 8632 3515 8633 3514 8631 3500 8632
3500 8646 3533 8655 3536 8648
TIME...MOT...LOC 0002Z 312DEG 9KT 3530 8647
KULASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 716 PM CDT SAT MAY 5 2012 ALZ007-060045- MORGAN- 716 PM CDT SAT MAY 5 2012 ...SIGNIFICANT WEATHER ADVISORY FOR MORGAN COUNTY UNTIL 745 PM CDT... AT 716 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LEESDALE...OR NEAR HARTSELLE...MOVING SOUTHEAST AT 15 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... COLE SPRINGS. SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3444 8669 3434 8683 3441 8698 3448 8693 TIME...MOT...LOC 0016Z 298DEG 12KT 3442 8688 KULA
The Northeast Alabama radar (KHTX), 99 km away, was scanning. The volume nearest the first event began at 00:18 UTC.
2 hail. Local standard time, as filed.
Hail up to quarter size was reported in Trinity.
Hail of dime to penny sized was reported on Highway 24 about 4 miles west of Decatur.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369109, 369110.